Medical questions & health advice by licensed doctors
"Does Yaz make women more sensitive to sunlight?"
I've been taking Yaz for birth control for the last several months, and it seems like I've been extra sensitive to sunlight. If there's something wrong with my eyes or skin, I want to deal with it, and I don't remember light sensitivity being one of the side effects. Why would this happen?
Photosensitivity is a common skin reaction which can be caused by many things, including medications as well as chemical exposures and other skin irritants. Evaluation of photosensitivity will require consultation with your physician to determine the exact cause or offending agent. Photosensitivity generally manifests as itching, burning, or a sun-burn like reaction upon exposure to levels of sunlight which would you would previously have been able to tolerate.
See a doctor who can help
Find a Dermatologists near you
Photosensitivity is a common reaction to many different commonly prescribed medications. Although Yaz is not among one of the most common causes of photosensitivity, there are numerous reports of photosensitivity to Yaz from individual patients. As all patients are unique and different, it is possible that this is the cause of the sensitivity to sunlight that you have been noticing. At the same time, it is important to consider other causes of photosensitivity; these could include other medications that you are taking, such as an antibiotic, as well as many personal care products and citrus products or other irritating plant oils. There are also rare immunological conditions, such as lupus, which can cause photosensitivity. In conclusion, it will be important to discuss this issue with your primary care physician to rule out serious causes of your photosensitivity and to determine whether you should discontinue Yaz or any other medications you might be taking.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.